Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 176, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 18, 2011, 9:55 PM EDT for Chemung County, Schuyler County, Steuben County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2011, 9:55 PM EDT (01:55 UTC)
- Expired
- Jul 18, 2011, 11:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY
The radar
The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:58 PM EDT | TSTM WND DMG | 2 Nne Savona, NY | TREE DOWN AT ROBIE ROAD AND VELIE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1307 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
428
WUUS51 KBGM 190155
SVRBGM
NYC015-097-101-190300-
/O.NEW.KBGM.SV.W.0176.110719T0155Z-110719T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 PM EDT MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHEMUNG COUNTY IN CENTRAL NEW YORK...
SOUTHWESTERN SCHUYLER COUNTY IN CENTRAL NEW YORK...
SOUTHEASTERN STEUBEN COUNTY IN CENTRAL NEW YORK...
* UNTIL 1100 PM EDT.
* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SONORA...AND
MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HORNBY BY 1004 PM EDT...
CORNING BY 1016 PM EDT...
BIG FLATS...ELMIRA ARPT AND BIG FLATS AIRPORT BY 1026 PM EDT...
HORSEHEADS BY 1030 PM EDT...
ELMIRA HEIGHTS BY 1036 PM EDT...
ELMIRA BY 1040 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4241 7711 4237 7701 4232 7696 4228 7692
4204 7656 4200 7696 4231 7727
TIME...MOT...LOC 0155Z 319DEG 23KT 4230 7710
$$
/DJP1 follow-up statement
521
WWUS51 KBGM 190225
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 PM EDT MON JUL 18 2011
NYC015-097-101-190300-
/O.CON.KBGM.SV.W.0176.000000T0000Z-110719T0300Z/
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
1025 PM EDT MON JUL 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHEASTERN STEUBEN...SOUTHWESTERN SCHUYLER AND SOUTHWESTERN
CHEMUNG COUNTIES...
AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
CORNING...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SOUTH CORNING...EAST CORNING AND BIG FLATS BY 1030 PM EDT...
WEST ELMIRA BY 1045 PM EDT...
SAGETOWN AND SOUTHPORT BY 1050 PM EDT...
SEELY CREEK...WEBB MILLS AND PINE CITY BY 1055 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4241 7711 4237 7701 4232 7696 4228 7692
4204 7656 4200 7696 4231 7727
TIME...MOT...LOC 0225Z 337DEG 20KT 4215 7705
$$
/DJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:54 PM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 18, 3:54 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 354 PM EDT MON JUL 18 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT AS A COLD FRONT MOVES THROUGH OUR AREA. HIGH PRESSURE WILL BUILD BACK IN TUESDAY AND TEMPERATURES WILL HEAT UP AS THE WEEK PROGRESSES. THURSDAY AND FRIDAY WILL BE VERY HOT AND MORE HUMID WITH TEMPERATURES WELL INTO THE 90S. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 4 PM UPDATE...AREA OF SHOWERS FROM EARLIER THIS MORNING HAS JUST ABOUT CLEARED THE CWA. SOME ISOLATED CONVECTION IS TRYING TO FIRE ON THE BACKSIDE OF THESE SHOWERS ACROSS THE POCONOS...WITH AN ISOLATED STORM OR TWO IN THE LAKE PLAIN. THROUGH THIS EVENING MESOSCALE BOUNDARIES WILL ACT ON AN INCREASINGLY UNSTABLE ATMOSPHERE...WITH THE LATEST SPC MESO ANALYSIS SHOWING MLCAPES AROUND 1000 J/KG...TO FIRE MAINLY ISOLATED CONVECTION. WHILE THE ACTIVITY IS EXPECTED TO BE ISOLATED...STEEP LOW LEVEL LAPSE RATES COMBINED WITH PLENTY OF DRY AIR IN THE MID LEVELS INCREASES OUR POTENTIAL FOR DAMAGING WINDS. AFTER THIS EVENING'S ACTIVITY DIMINISHES WE MAY SEE ANOTHER LULL BEFORE A CLUSTER OF STORMS ACROSS LOWER MICHIGAN HEADS OUR WAY. THESE STORMS ARE AHEAD OF A SURFACE COLD FRONT AND ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE PROGGED TO MOVE THROUGH BETWEEN 03Z AND 06Z TONIGHT. DESPITE THE LESS THAN IDEAL TIMING WITH REGARDS TO PEAK HEATING OF THE DAY...RUC SOUNDINGS ACROSS THE CWA SHOW THAT WE SHOULD STILL HAVE MLCAPES IN THE 500 TO 1000 J/KG RANGE...WHICH WILL BE ENOUGH TO KEEP THE POTENTIAL FOR SEVERE STORMS AROUND. AGAIN MAIN CONCERNS ARE DAMAGING WINDS WITH VERY DRY AIR IN THE MID LEVELS. AFTER 06Z AS THE H5 SHORTWAVE MOVES THROUGH PRECIP CHANCES REALLY DROP OFF. ACTUAL FROPA IS CLOSER TO DAYBREAK BUT IT SHOULD BE A DRY PASSAGE WITH THE UPPER LEVEL SUPPORT GONE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... HIGH PRESSURE BUILDS IN TUESDAY AND WEDNESDAY WITH SUNSHINE AND INCREASING TEMPS. DESPITE A TON OF INSTABILITY...ESPECIALLY ON TUESDAY...A CAP WILL PREVENT ANYTHING FROM FIRING UP. BY THURSDAY HIGH PRESSURE WILL SLIDE OFF THE EAST COAST AND THE RETURN FLOW WILL PUMP A WELL ADVERTISED HOT AND HUMID AIR-MASS OUR WAY. 850 TEMPS CLIMB TO 21/22C WHICH SUPPORT HIGHS IN THE MID AND PERHAPS UPPER 90S BY THURSDAY. BOTH THE NAM AND GFS SHOW A WEAK DISTURBANCE MOVING THROUGH LATER IN THE DAY WHICH MAY BE ENOUGH TO TOUCH OFF A FEW STORMS GIVEN OUR ENVIRONMENT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FOLLOWED HPC WITH LTL CHG TO GUIDANCE. MAIN THEME WILL BE HOT AND HUMID CONDITIONS AS HI PRES OVER THE CNTRL U.S. BUILDS EWD...BUT A MEANDERING FNTL BNDRY WILL PROVIDE THE THREAT FOR SCT TSRA. TIMING OF CONVECTION AT THIS TIME RNG DIFFICULT DUE TO POTNL FOR NOCTURNAL MCS DVLPMNT...SO FOLLOWED HPC WITH CHC POPS THRU THE PD. MAXES WELL INTO THE 90S LATE WEEK WITH FCST HEAT INDICES REACHING ADVISORY CRITERIA THU/FRI/SAT AFTNS...CRNT FCST HAS HIEST VALUES 0F 100-105 FROM THE CNTRL SRN TIER AND FINGER LAKES INTO NE PA. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... MCS WHICH MOVD THRU THE RGN THIS MRNG HAS EXITED AREA. SUBSEQUENT REDVLPMNT IS IN QUESTION DUE TO CLD CVR WHICH HAS CAPPED TEMPS...BUT CLEARING WORKING INTO THE FCST AREA ATTM (2 PM). BASED ON K INDICES...BEST CHC FOR ADNL TSRA APPEARS TO BE OVER THE SRN TIER AND NE PA WHERE BEST K INDICES ARE FOUND LATE TDA AS NXT WEAK S/WV CRNTLY OVER NRN MI SLIDES SEWD. THEREFORE RESTRICTED CB GROUPS TO ITH/ELM/BGM/AVP WITH BEST POTNL LATE AFTN INTO THE EVNG HRS. XPCT FAIRLY WDSPRD MVFR IN HZ/BR LATER TNGT...WITH MVFR IN ANY TSRA THAT DVLP. SAT PIX SHOW BAND OF LOWER CLDS WITH THE ACTUAL CDFNT...AND RUC PROFILES SUGGEST WE COULD ALSO SEE SOME PATCHY STRATUS LATER TNGT. CONDITIONS RETURN TO VFR TUE MRNG. WINDS THIS AFTN GNRLY SW TO W 10 KTS...BECMG LGT NWLY TNGT AND NRLY 10-15 KTS ON TUE. OUTLOOK... TUE NGT TO SAT...GNRLY VFR. CHC MVFR/IFR BR/FG AT KELM DURING THE EARLY MORNING EACH DAY. ON WED/THUR/FRI...MAINLY AFTN/EVNG CHCS FOR MVFR IN SCT SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...HEDEN LONG TERM... AVIATION...
Hazardous weather outlook, Jul 18, 4:02 PM EDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 402 PM EDT MON JUL 18 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 402 PM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A NEW ROUND OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT AHEAD OF A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HOT AND HUMID WEATHER IS EXPECTED BY LATER IN THE WEEK. WITH AFTERNOON TEMPERATURES REACHING INTO THE MID 90S AND DEW POINTS RISING INTO THE 70S...HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES IN THE AFTERNOONS ON THURSDAY...FRIDAY AND SATURDAY ACROSS THE FINGER LAKE REGION AND IN THE VALLEYS ACROSS THE SOUTHERN TIER OF NY AND NORTHEAST PA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT. HEDEN
In the hours before
Local storm report, Jul 18, 8:54 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
854 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG HOMER 42.64N 76.18W
07/18/2011 CORTLAND NY 911 CENTER
TREES DOWN ON ROUTE 90
&&
BLLLocal storm report, Jul 18, 8:55 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 3 NW CORTLAND 42.63N 76.22W
07/18/2011 CORTLAND NY 911 CENTER
TREES DOWN
&&
BLLSpecial weather statement, Jul 18, 9:45 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 945 PM EDT MON JUL 18 2011 NYZ022>024-190215- CHEMUNG NY-SCHUYLER NY-STEUBEN NY- 945 PM EDT MON JUL 18 2011 ...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STEUBEN... NORTHWESTERN CHEMUNG AND SOUTHWESTERN SCHUYLER COUNTIES... * AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR SONORA...AND MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MONTEREY AND MEADS CREEK AT 955 PM EDT... HORNBY AT 1000 PM EDT... BEAVER DAMS AT 1005 PM EDT... CHAMBERS AND GIBSON AT 1010 PM EDT... ELMIRA ARPT AND BIG FLATS AT 1015 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4217 7675 4203 7699 4235 7730 4246 7711 /DJP
Local storm report, Jul 18, 9:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL NWS BINGHAMTON 42.21N 75.99W
07/18/2011 M1.25 INCH BROOME NY NWS OFFICE
NWS EMPLOYEE COLLECTED AND MEASURED THE HAIL
&&
BLLLocal storm report, Jul 18, 9:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 7 NNW BINGHAMTON 42.20N 75.96W
07/18/2011 BROOME NY AMATEUR RADIO
POWER LINES DOWN EAST MAINE ROAD NEAR COMMERICAL DRIVE
&&
BLLLocal storm report, Jul 18, 9:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
952 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 7 NNW BINGHAMTON 42.20N 75.96W
07/18/2011 M1.00 INCH BROOME NY AMATEUR RADIO
NEAR BARTEL ROAD
&&
BLLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:00 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chenango, Cortland, Onondaga, Tompkins | 60 min |
| Jul 18, 8:59 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 46 min |
| Jul 18, 9:45 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
| Jul 18, 9:48 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 42 min |
| Jul 19, 12:37 AM EDT | Special Weather Statement | BGM | Seneca, Tompkins | 53 min |
| Jul 19, 1:24 AM EDT | Special Weather Statement | BGM | Tioga, Tompkins | 66 min |
| Jul 19, 2:09 AM EDT | Special Weather Statement | BGM | Broome | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.